Hepatotoxicity in obese versus nonobese patients with acetaminophen poisoning who are treated with intravenous n-acetylcysteine

John J. Radosevich, Asad E. Patanwala, Brian L. Erstad

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

There is limited information regarding the outcomes associated with acetaminophen (APAP) poisoning in obese individuals. It is possible that patients who are obese are more susceptible to APAP-induced liver injury, thereby diminishing the efficacy of antidotes such as N-acetylcysteine (NAC). We evaluated the outcomes associated with APAP poisoning in obese versus nonobese adults who are treated with intravenous (IV) NAC. This was a retrospective cohort study conducted in a tertiary care, academic medical center. Adult patients with APAP toxicity, who were treated with IV NAC between June 2005 and August 2012, were included. The patients were categorized into 2 groups based on their body mass index (BMI): (1) obese (BMI ≥ 30.0 kg/m 2) versus (2) nonobese (BMI 18.5-24.9 kg/m 2). The primary outcome measure was the proportion of patients who developed hepatotoxicity (aspartate aminotransferase or alanine aminotransferase >1000 IU/L). A total of 80 patients were included in the final cohort (40 in each group). The median BMI for the obese and nonobese groups was 34.5 kg/m 2 [interquartile range (IQR) 31.4-40.2] and 22.4 kg/m 2 (IQR 21.2-23.9), respectively (P < 0.001). Other than more white patients being present in the nonobese group, there were no other baseline differences between groups with regard to demographics, liver function tests, or coagulation studies. Obese patients received a median IV NAC dose of 291.5 mg/kg (IQR 270.8-300.7) compared with 300 mg/kg (IQR 287.8-301.9) in the nonobese group (P 0.07). Hepatotoxicity occurred in 27.5% of the obese patients and 37.5% of the nonobese patients (P 0.34). No adverse drug effects were noted in either group. Obese and nonobese patients being treated with IV NAC for APAP toxicity experienced similar rates of hepatotoxicity.

Original languageEnglish (US)
Pages (from-to)e714-e719
JournalAmerican journal of therapeutics
Volume23
Issue number3
DOIs
StatePublished - Jan 1 2016

Keywords

  • acetaminophen
  • antidote
  • obesity
  • overdose

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Hepatotoxicity in obese versus nonobese patients with acetaminophen poisoning who are treated with intravenous n-acetylcysteine'. Together they form a unique fingerprint.

Cite this